Publications by authors named "Darran Mc Donald"

2 Publications

  • Page 1 of 1

Extreme hyponatraemia due to primary polydipsia and quetiapine-induced SIAD.

Endocrinol Diabetes Metab Case Rep 2021 Oct 1;2021. Epub 2021 Oct 1.

Department of Medicine, Mayo University Hospital, Mayo, Ireland.

Summary: Hyponatraemia is the most common electrolyte disturbance in hospitalised patients and is associated with numerous adverse outcomes. Patients with schizophrenia are particularly susceptible to hyponatraemia, in part due to the close association between this condition and primary polydipsia. We report the case of a 57-year-old woman with schizophrenia and primary polydipsia who was receiving inpatient psychiatric care. She became increasingly confused, had multiple episodes of vomiting, and collapsed 1 week after being commenced on quetiapine 300 mg. On examination, she was hypertensive and her Glasgow coma scale was nine. She had a fixed gaze palsy and a rigid, flexed posture. Investigations revealed extreme hyponatraemia with a serum sodium of 97 mmol/L. A CT brain demonstrated diffused cerebral oedema with sulcal and ventricular effacement. A urine sodium and serum osmolality were consistent with SIAD, which was stimulated by the introduction of quetiapine. The antidiuretic effect of vasopressin limited the kidney's ability to excrete free water in response to the patients' excessive water intake, resulting in extreme, dilutional hyponatraemia. The patient was treated with two 100 mL boluses of hypertonic 3% saline but deteriorated further and required intubation. She had a complicated ICU course but went on to make a full neurological recovery. This is one of the lowest sodium levels attributed to primary polydipsia or second-generation antipsychotics reported in the literature.

Learning Points: The combination of primary polydipsia and SIAD can lead to a life-threatening, extreme hyponatraemia. SIAD is an uncommon side effect of second-generation anti-psychotics. Serum sodium should be monitored in patients with primary polydipsia when commencing or adjusting psychotropic medications. Symptomatic hyponatraemia is a medical emergency that requires treatment with boluses of hypertonic 3% saline. A serum sodium of less than 105 mmol/L is associated with an increased risk of osmotic demyelination syndrome, therefore the correction should not exceed 8 mmol/L over 24 h.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1530/EDM-21-0028DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC8558881PMC
October 2021

Myxoedema coma caused by immunotherapy-related thyroiditis and enteritis.

Endocrinol Diabetes Metab Case Rep 2021 Oct 1;2021. Epub 2021 Oct 1.

Department of Endocrinology, St Vincent's University Hospital, Dublin, Ireland.

Summary: Thyroid dysfunction is among the most common immune-related adverse reactions associated with immune checkpoint inhibitors. It most commonly manifests as painless thyroiditis followed by permanent hypothyroidism. This usually causes mild toxicity that does not interfere with oncological treatment. In rare instances, however, a life-threatening form of decompensated hypothyroidism called myxoedema coma may develop. We present a case of myxoedema coma in a woman in her sixties who was treated with a combination of CTLA-4 and PD-1 immune checkpoint inhibitors; for stage four malignant melanoma. She became hypothyroid and required thyroxine replacement after an episode of painless thyroiditis. Six months after the initial diagnosis of malignant melanoma, she presented to the emergency department with abdominal pain, profuse diarrhoea, lethargy and confusion. She was drowsy, hypotensive with a BP of 60/40 mmHg, hyponatraemic and hypoglycaemic. Thyroid function tests (TFTs) indicated profound hypothyroidism with a TSH of 19 mIU/L, and undetectable fT3 and fT4, despite the patient being compliant with thyroxine. She was diagnosed with a myxoedema coma caused by immune-related enteritis and subsequent thyroxine malabsorption. The patient was treated with i.v. triiodothyronine (T3) and methylprednisolone in the ICU. While her clinical status improved with T3 replacement, her enteritis was refractory to steroid therapy. A thyroxine absorption test confirmed persistent malabsorption. Attempts to revert to oral thyroxine were unsuccessful. Unfortunately, the patient's malignant melanoma progressed significantly and she passed away four months later. This is the first reported case of myxoedema coma that resulted from two distinct immune-related adverse reactions, namely painless thyroiditis and enterocolitis.

Learning Points: Myxoedema coma, a severe form of decompensated hypothyroidism is a rare immunotherapy-related endocrinopathy. Myxedema coma should be treated with either i.v. triiodothyronine (T3) or i.v. thyroxine (T4). Intravenous glucocorticoids should be co-administered with thyroid hormone replacement to avoid precipitating an adrenal crisis. Thyroid function tests (TFTs) should be monitored closely in individuals with hypothyroidism and diarrhoea due to the risk of thyroxine malabsorption. A thyroxine absorption test can be used to confirm thyroxine malabsorption in individuals with persistent hypothyroidism.
View Article and Find Full Text PDF

Download full-text PDF

Source
http://dx.doi.org/10.1530/EDM-21-0130DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC8558892PMC
October 2021
-->